Alert archive / Iowa / Tornado Warnings in 2005
Tornado Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 13, 2005, 9:36 PM CDT for Monroe County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2005, 9:36 PM CDT (02:36 UTC)
- Expired
- Jun 13, 2005, 10:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Monroe County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:51 PM CDT | TORNADO | Melrose, IA | SPOTTERS REPORTED TORNADO BTWN MELROSE AND LOVILIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 140236 TORDMX IAC135-140315- /O.NEW.KDMX.TO.W.0019.050614T0236Z-050614T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 936 PM CDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MONROE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 1015 PM CDT. * AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 12 MILES EAST OF CHARITON...OR 34 MILES WEST OF OTTUMWA...AND MOVING NORTHEAST AT 30 MPH. * THIS STORM WILL BE... NEAR LOVILIA BY 955 PM CDT. THE LOCATION OF MELROSE IS ALSO IN THE PATH. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4115 9310 4095 9310 4106 9265 4116 9265 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 140254 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 953 PM CDT MON JUN 13 2005 IAC135-140315- /O.CON.KDMX.TO.W.0019.000000T0000Z-050614T0315Z/ MONROE IA- 953 PM CDT MON JUN 13 2005 ...A TORNADO WARNING CONTINUES FOR NORTHERN MONROE COUNTY UNTIL 1015 PM CDT... AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A CONFIRMED TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES WEST OF ALBIA...OR 27 MILES WEST OF OTTUMWA...AND MOVING EAST AT 25 MPH. THIS TORNADIC STORM WILL BE... 5 MILES NORTH OF ALBIA BY 1000 PM CDT. THE LOCATION OF LOVILIA IS ALSO IN THE PATH OF THIS TORNADO. AT 951 PM...THE MONROE SHERIFF REPORTED A TORNADO BETWEEN MELROSE AND LOVILIA. THIS IS A DANGEROUS STORM. SEEK SHELTER IN THE BASEMENT IMMEDIATELY A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR IOWA. LAT...LON 4115 9310 4095 9310 4106 9265 4116 9265 $$ SMALL
000 WWUS53 KDMX 140314 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1014 PM CDT MON JUN 13 2005 IAC135-140324- /O.EXP.KDMX.TO.W.0019.000000T0000Z-050614T0315Z/ MONROE IA- 1014 PM CDT MON JUN 13 2005 ...THE TORNADO WARNING FOR NORTHERN MONROE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1011 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR IOWA. LAT...LON 4115 9310 4095 9310 4106 9265 4116 9265 $$ SMALL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 13, 1:35 PM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Jun 13, 1:35 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 135 PM CDT MON JUN 13 2005 .DISCUSSION... LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4 PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE. SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH WHERE SOME WEAK INSTABILITY REMAINS. WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA. CONFIDENCE NOT HIGH WITH THIS SCENARIO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jun 13, 9:29 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 929 PM CDT MON JUN 13 2005 IAZ028-039-050-062-075-085-086-095>097-150230- BREMER-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 929 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT EAST OF A WAVERLY TO LAMONI LINE. SOME STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 11 PM. IAZ004>007-015>017-023>027-033>038-044>049-057>061-070>074- 081>084-092>094-150230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 929 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RUSSELL
In the hours before
Local storm report, Jun 13, 8:05 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL CARLISLE 41.50N 93.49W
06/13/2005 1.00 INCH WARREN IA TRAINED SPOTTER
&&
STEINBUGLSpecial weather statement, Jun 13, 8:08 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 808 PM CDT MON JUN 13 2005 IAZ004-015-023-033>034-044>046-057>058-070>071-081-092-140215- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE- GUTHRIE-PALO ALTO-POCAHONTAS-SAC-TAYLOR- 808 PM CDT MON JUN 13 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 474 FOR THE FOLLOWING AREAS... IN IOWA THIS CANCELS 14 COUNTIES IN NORTHWEST IOWA EMMET... PALO ALTO... POCAHONTAS... IN SOUTHWEST IOWA ADAIR... ADAMS... CASS... TAYLOR... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...ESTHERVILLE...POCAHONTAS... JEFFERSON...BEDFORD...SAC CITY...CARROLL...ROCKWELL CITY... ATLANTIC...AUDUBON...DENISON...GREENFIELD...CORNING... GUTHRIE CENTER AND EMMETSBURG. IAZ005>007-016>017-024>028-035>039-047>050-059>062-072>075- 082>086-093>097-140400- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-CLARKE- DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN- HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL- MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO-WARREN- WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 808 PM CDT MON JUN 13 2005 ...TORNADO WATCH NUMBER 474 REMAINS VALID UNTIL 11 PM CDT FOR THE FOLLOWING AREAS... IN IOWA THIS WATCH INCLUDES 37 COUNTIES IN CENTRAL IOWA BOONE... DALLAS... GRUNDY... HAMILTON... HARDIN... JASPER... MARSHALL... POLK... POWESHIEK... STORY... TAMA... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... HANCOCK... HUMBOLDT... KOSSUTH... WINNEBAGO... WORTH... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN SOUTH CENTRAL IOWA APPANOOSE... CLARKE... DECATUR... LUCAS... MADISON... MAHASKA... MARION... MONROE... RINGGOLD... UNION... WARREN... WAYNE... IN SOUTHEAST IOWA DAVIS... WAPELLO... THIS INCLUDES THE CITIES OF...EAGLE GROVE...NORTHWOOD... HUMBOLDT...NEWTON...DES MOINES...GRINNELL...GRUNDY CENTER... MASON CITY...MOUNT AYR...OSCEOLA...ALBIA...LAMONI...BLOOMFIELD... CHARITON...WATERLOO...CRESTON...WAVERLY...BOONE...GARNER... OTTUMWA...IOWA FALLS...PARKERSBURG...FOREST CITY...KNOXVILLE... INDIANOLA...CORYDON...FORT DODGE...MARSHALLTOWN...AMES... OSKALOOSA...HAMPTON...WINTERSET...ALGONA...ADEL...CENTERVILLE... TAMA AND WEBSTER CITY.
Local storm report, Jun 13, 8:15 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 W MILO 41.29N 93.50W
06/13/2005 60 MPH WARREN IA LAW ENFORCEMENT
DIME SIZED HAIL
&&
STEINBUGLLocal storm report, Jun 13, 8:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TORNADO 1 WNW MELCHER-DALLAS 41.23N 93.26W
06/13/2005 MARION IA BROADCAST MEDIA
FROM KCCI VIEWER
&&
STEINBUGLLocal storm report, Jun 13, 8:50 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TORNADO 1 NE MELCHER-DALLAS 41.24N 93.23W
06/13/2005 MARION IA LAW ENFORCEMENT
&&
STEINBUGLSpecial weather statement, Jun 13, 9:23 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 923 PM CDT MON JUN 13 2005 IAZ005>007-016>017-024>027-035>037-047>048-059>060-072-082>083- 093>094-140330- BOONE-BUTLER-CERRO GORDO-CLARKE-DALLAS-DECATUR-FRANKLIN-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-POLK-RINGGOLD-STORY- UNION-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 923 PM CDT MON JUN 13 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 474 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 21 COUNTIES IN CENTRAL IOWA BOONE... DALLAS... HAMILTON... HARDIN... POLK... STORY... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... HANCOCK... HUMBOLDT... KOSSUTH... WINNEBAGO... WORTH... WRIGHT... IN SOUTH CENTRAL IOWA CLARKE... DECATUR... MADISON... RINGGOLD... UNION... THIS INCLUDES THE CITIES OF...EAGLE GROVE...NORTHWOOD... HUMBOLDT...DES MOINES...MASON CITY...MOUNT AYR...OSCEOLA... LAMONI...CRESTON...BOONE...FORT DODGE...GARNER...IOWA FALLS... PARKERSBURG...FOREST CITY...AMES...HAMPTON...WINTERSET...ALGONA... ADEL AND WEBSTER CITY. IAZ028-038>039-049>050-061>062-073>075-084>086-095>097-140400- APPANOOSE-BLACK HAWK-BREMER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA- MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-WARREN-WAYNE- 923 PM CDT MON JUN 13 2005 ...TORNADO WATCH NUMBER 474 REMAINS VALID UNTIL 11 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 16 COUNTIES IN CENTRAL IOWA GRUNDY... JASPER... MARSHALL... POWESHIEK... TAMA... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN SOUTH CENTRAL IOWA APPANOOSE... LUCAS... MAHASKA... MARION... MONROE... WARREN... WAYNE... IN SOUTHEAST IOWA DAVIS... WAPELLO... THIS INCLUDES THE CITIES OF...NEWTON...GRINNELL...ALBIA... BLOOMFIELD...CHARITON...WATERLOO...WAVERLY...OTTUMWA... INDIANOLA...CORYDON...GRUNDY CENTER...MARSHALLTOWN...KNOXVILLE... OSKALOOSA...CENTERVILLE AND TAMA.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 44 min |
| Jun 13, 7:35 PM CDT | Tornado Warning | DMX | Clarke | 25 min |
| Jun 13, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Jun 13, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jun 13, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 55 min |
| Jun 13, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 53 min |
| Jun 13, 8:29 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Jun 13, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 43 min |
| Jun 13, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
| Jun 13, 10:00 PM CDT | Tornado Warning | DMX | Mahaska | 45 min |
Nearby
Tornado Warnings in Iowa, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.